Newly diagnosed: Hi all, I was diagnosed with... - Thyroid UK

Thyroid UK
109,085 members126,700 posts

Newly diagnosed

Green_fairy
Green_fairy

Hi all, I was diagnosed with hypothyroid nearly two weeks ago and have been taking 50mcg Levothyroxine for 10 days now. Although I have quite a few symptoms, I initially considered getting tested due to an inability to lose weight - I’ve always been quite slim and can easily lose any excess quite quickly. However despite actively trying to lose weight since February I have actually gained half a stone, and that’s with consistent diet and exercise - feels like I have needed to be quite restricted just to prevent further gain. In addition I’m really bloated (like 6 months pregnant by tea time bloated) and none of my usual ibs management techniques have been working.

Since being diagnosed and beginning Levo, I have noticed an improvement in mood and irritability (not sure if this is coincidental/relief of diagnosis) and feel a little reassured about a few things that I put down to age ( fatigue/hair loss/sensitivity to cold etc) whilst bemoaning the fact that “I’m not even that old”! (I’m 36). However there has not yet been any improvement in my stomach/digestion issues.

Anyway, having written all of that, I’m not really sure what I’m looking for in posting, maybe some reassurance/advice/hope. Are my meds likely to improve my digestion if I give it more time, or are there other things I can do? Am I being too impatient? I’m just so fed up of being careful with my eating but not feeling any benefits.

The only results I have regarding tests are:

TSH 15.82 (normal 0.4 - 4)

Thyroxine 8.8 (normal 9.8-18.8)

Thank you 😊

3 Replies
oldestnewest

You're not likely to feel much benefit after just 10 days. It takes at least six weeks for the levo to be synthesised in your body. And, 50 mcg is only a starter dose. You should be retested six weeks after starting it and your dose increased by 25 mcg. This process should be repeated until your symptoms are all gone and you feel well.

Weight-gain - and lack of ability to lose it - are hypo symptoms. Dieting and over-exercise can make things worse by making you more hypo. Low-calorie diets are not recommended for hypos, because you need calories to convert. Not ingesting enough and using up what you have by exercising are going to lead to a low conversion rate, low T3 and increased weight-gain. You cannot hope to lose weight until your T3 is optimised. Have you ever had your FT3 tested? With a TSH that high, it's bound to be low.

But, it's not just about hormones. Low-calories diets - decreased in-take of food - can lead to nutritional deficiencies - especially when you are hypo and have low stomach acid, and your nutrients are more than likely low, anyway. You should get your vit D, vit B12, folate and ferritin tested, and supplement where necessary. We can advise on that. :)

Thanks for the reply and the advice, - I had thought I was being impatient and unrealistic 🙈.

I hadn’t realised about the low calorie diet, although that makes perfect sense now, looking back on how things have progressed - when I first started trying to lose weight in feb, I went on a low cal/low carb diet and was perplexed when I actually started going weight. I’ll stop doing that now!

I’ve just been given my increase to 75mcg, and need to go back in 3 months for more bloods.

In relation to tests, I’ve only had one test done by my gp, and the results I posted are all I have. My gp said they will only really be going by my TSH results. To be fair, I know they are high and that this is due to my thyroid not producing enough thyroxine, but otherwise I have little info/ context.

Thanks for hearing me out 😊

That's really not good, that your doctor is going to treat you by the TSH. It's not a thyroid hormone, it's a pituitary hormone. When the pituitary senses that there is not enough thyroid hormone in the blood, it increases the level of TSH to stimulate the thyroid to make more hormone. Your thyroid, for whatever reason, cannot respond, so the TSH just gets higher. Taking levo will bring it down. But, once the TSH gets to 1 or under, it is a very bad indicator of thyroid status. The most important number is the FT3, but the NHS rarely tests that. But, your doctor should at least be testing the FT4 and dosing by that, rather than the TSH. He is likely to keep you sick that way, so do be careful.

Three months is really two long to wait for an increase in dose. If you can, try to go back after two months. When you go for your next test, make sure your appointment is early in the morning - at least before 9 am - and fast over-night. Leave a gap of 24 hours between your last dose of levo and the blood draw. Your doctor doesn't know these things, so won't tell you. They are patient-to-patient tips to get you the highest TSH and the lowest FT4 possible, and should not be shared with medical staff.

Have you had your antibodies tested? If not, it's really important that you do. Doctors say they are of no importance, and rarely test. But the truth is that they are very important, but doctors don't understand them, which is why they don't test them. This is why so many people end up getting their own, private tests done.

You may also like...